Advertisement

doctorslounge.com

 
Powered by
Careerbuilder

 

 Home  |  Forums  |  Humor  |  Advertising  |  Contact
   Ask a Doctor

   News via RSS

   Newsletter

   Cardiology

   News

   Conferences

   CME

   Forums

   Diseases

   Symptoms

   Labs

   Procedures

   Drugs

   Links

advertisement.gif (61x7 -- 0 bytes)

   Specialties

   Cardiology

   Dermatology

   Endocrinology

   Fertility

   Gastroenterology

   Gynecology

   Hematology

   Infections

   Nephrology

   Neurology

   Oncology

   Orthopedics

   Pediatrics

   Pharmacy

   Primary Care

   Psychiatry

   Pulmonology

   Rheumatology

   Surgery

   Urology

   Other Sections

   Membership

   Research Tools

   Medical Tutorials

   Medical Software

 

 Headlines:

 
 

The Doctors Lounge Message Archive

This is an archived entry for a more up to date version of this post click here!

"The information provided on doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

coumadin and low hemoglobin

Ischemic Heart Disease


Post subject: coumadin and low hemoglobin
FG
- Fri May 28, 2004 3:34 pm

[color=red][/color]

Dear Doctor,

I am hoping you can help me or will refer me to someone who can. I am desperate!! I live in Colorado, 2000 miles from my father (New Jersey) and am unable to actively participate in person with his doctor visits and so on. My father was supposed to travel next week to visit us for the occasion of my daughter's graduation. We learned today that the problem I list below has reoccurred and he will be unable to attend. We have sought a solution to the issue for two solid years now and no one can figure out what is going on. PLEASE can you give me some ideas?!

I have selected the cardiology forum because I saw no hematology option. My father, who is 85, but very active (golfs, runs a full time professional practice) has endocarditis and a leaky mitral valve. The endocarditis was a result of some medical errors made when he was hospitalized in August 2001. Recent tests have indicated no additional vegetative growth over the past two years. The valve problem has been extant for about eight years. He also had triple bypass surgery in 1987. He has been on coumadin for about three-to-four years. (I believe he takes 1-1/2 or 2, but I am not absolutely certain.)

The 2001hospitalization occurred because he went to see his physician with chills and fever. There was some evidence of tachycardia so he was admitted through emergency to the hospital. Originally, the hypothesis was meningitis. Rather than beginning to treat what was clearly some type of infection or run blood cultures to determine the exact bacterium, the resident seeing him decided to do a lumbar puncture. However, first they had to reverse the action of the coumadin which they determined would take about three days. (Obviously during this time the infection ran rampant.)

They took him off coumadin and pushed fresh-frozen plasma which sent him into CHF. (There was also a botched catheterization during these three days.) Ultimately, he wound up in intensive care for three weeks (on a ventilator for ten days) and then in a rehab setting for a month.

The infection was finally determined to be enterococcus, however, the physicians in charge never determined why it was in his bloodstream. Additionally, it was only my own internet research that ultimately convinced them that all of the plastic tubing might be enabling the infection to continuously reseed itself. Once they finally removed the tubing, the cultures began showing clear. The enterococcus is presumed to have caused the endocarditis (which was never present prior to this incident).

For the past two years (since the hospitalization), my father has been experiencing sudden and unexplainable drops in hemoglobin levels. He has had "every test in the book." The hypothesis is that there is some kind of internal bleeding occurring, but they can find nothing. The most recent colonoscopy and endoscopy (a month ago) turned up nothing. A test in which a swallowed electronic camera was used, identified three tiny AVMs in the small intestine. One doctor believes that these might bleed intermittently, but still doesn't think it is enough to cause the blood drops.

They have been giving my dad Procrit whenever the hemoglobin drops below 10 and sending him to the hospital for transfusions when it gets below 8. He has his blood drawn once a week.

As an indication of the pattern, in the last six weeks, the following occured:

-- his hemoglobin count went from 12 on a Monday to 7 on that same week's Thursday. He was given 4 units of blood and sent home.
-- By that afternoon, he felt worse, returned to the hospital and was kept there for 5 days (blood count was 6.1 upon admission). After a myriad of tests in which nothing was found, he was sent home. (They also gave him Procrit.)
-- When he left the hospital, his count was 12 again. The following week, it was down a little bit; he had the Procrit shot and continued to feel well for two weeks.
-- On Monday (5/17), his count was 11.9
-- Last Monday (5/24), his count was 9 and they gave him Procrit.
-- Today, Friday (5/28), he had his blood drawn (in preparation for the trip out here) and it was 7.4. He has been admitted to the hospital again for transfusions and told that he cannot travel.

I have read extensively about coumadin (warfarin) and wonder if it could be a factor here. His cardiologist does not want him to change the dosage and the hematologist doesn't think it is involved, but I am questioning the possibility. Additionally, I am wondering if perhaps he is unable to absorb iron from the oral supplement he takes and might need to have IV iron administered. I do not know whether they have run a serum ferritin (and have sent a message asking his doctor), but I presume that they have given the hundreds of other tests they've done.

Obviously, I am not a medical professional, and I do not recognize all of the interactions among the various drugs, vitamins, and so on. I know he was told to avoid foods high in vitamin K (most of which are also high in iron) because of the interference with the absorbtion of coumadin. He takes a number of other medications including lopressor in conjunction with a diuretic, a medication to prevent gout, and others.

I sincerely appreciate your reading this very long e-mail and am hopeful that you might provide me with some suggestions. There must be a cause for this problem and I am having difficulty understanding why it can't be found.

Thank you for your time.
Post subject:
Tamer Fouad, M.D.
- Fri May 28, 2004 11:54 pm

FG,
Sorry to hear about your father's condition. Can we try to go through this step by step? Please give me the details of the last blood picture in which he was shown to be anemic (hemoglobin around 7). Please if you could write out all the details and numbers as they are stated in the results.
Post subject:
angel123
- Wed Aug 24, 2005 5:08 am

FG, Very sorry to hear about your father. My mother is 70yrs old and is also on coumadin. She has two mechanical heart valves, the arotic and mitral. She has AVMs of the small bowel and right side of her colon. She has bled many times and has had up to seventy blood transfusions due to her AVMs. You really need to get you father to a good gastoenternist right away. His bleeding is due to the AVMS and because he is on Coumadin he will bleed large amounts. There are different things that they can do to stop the bleeding. The AVMS start to bleed quickly and can stop as quickly. Please get your father to the right Dr. , there is help for him. He only has three, my mothers whole small bowel and colon is filled with them. For your father they can run a nuclear scan and then go in and scope him and stop the bleeding. And yes, he can lose alot of blood because he is on Coumadin. Hope this helps you. Please feel free to contact me if you have any Questions.

send to a friend

   

Are you a physician or a nurse?

Would you like to join us and help patients online by volunteering even a few minutes of your time?

Get started here by becoming a member of The Doctors Lounge.

 

 

 advertisement.gif (61x7 -- 0 bytes)

 

 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright 2001-2007 The Doctors Lounge. All rights reserved.